Rajni Kannan on the Side Effects of Yervoy and Zelboraf
Rajni Kannan, BS, MS, RN, ANP-BC
Rajni Kannan discusses the importance patient education or managing the side effects associated ipilimumab and vemurafenib in metastatic melanoma.
Rajni Kannan, BS, MS, RN, ANP-BC, Nurse Practitioner, NYU Cancer Institute, NYU Langone Medical Center, discusses the importance of educating patients with metastatic melanoma on the side effects associated with the immunotherapy ipilimumab (Yervoy) and the BRAF inhibitor vemurafenib (Zelboraf).
Kannan states that patient education is essential for the proper management of the side effects associated with ipilimumab and vemurafenib. In order to be able to intervene early and provide proper symptom management, patients must know which side effects need to be reported.
Kannan notes that very few patients get the severe side effects associated with ipilimumab; however, if these adverse events do occur, early intervention is the best chance to avoid discontinuing or pausing treatment. Additionally, with vemurafenib, proper education on sunscreen and liver changes will affect how side effects are reported, which ultimately affects how effectively they are managed.